Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 73, NWS Norman, OK

June 19, 2016Greer County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 19, 2016, 2:14 AM CDT for Greer County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2016, 2:14 AM CDT (07:14 UTC)
Expired
Jun 19, 2016, 5:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Greer County, OK

The radar

The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS54 KOUN 190714
FFWOUN
OKC055-191015-
/O.NEW.KOUN.FF.W.0073.160619T0714Z-160619T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
214 AM CDT SUN JUN 19 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREER COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 515 AM CDT
    
* AT 212 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS GREER COUNTY. THE MESONET STATION NEAR MANGUM
  HAS MEASURED 2.5 INCHES OF RAIN IN ONE HOUR AND ADDITIONAL
  RAINFALL IS LIKELY. RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS ALSO
  FALLEN IN SOUTHWESTERN GREER COUNTY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MANGUM AND HESTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT DRIVE ON FLOODED ROADWAYS.
TURN AROUND... DONT DROWN.

&&

LAT...LON 3504 9955 3490 9950 3489 9931 3487 9932
      3485 9929 3482 9928 3481 9941 3477 9941
      3477 9944 3472 9944 3473 9950 3481 9955
      3473 9966 3475 9967 3475 9969 3477 9969
      3477 9972 3490 9973

$$

..SPEG.
1 follow-up statement
643 
WGUS74 KOUN 190951
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 AM CDT SUN JUN 19 2016

OKC055-191015-
/O.CON.KOUN.FF.W.0073.000000T0000Z-160619T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREER OK-
451 AM CDT SUN JUN 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
GREER COUNTY...

AT 443 AM CDT...LIGHT TO MODERATE RAIN CONTINUES ACROSS GREER COUNTY
ALTHOUGH RAINFALL RATES HAVE DECREASED. MESONET MEASURED 4.71 INCHES
OF RAIN THIS MORNING 5 MILES SOUTHEAST OF MANGUM AND RAINFALL OF 5
INCHES OR GREATER IS ESTIMATED TO HAVE OCCURRED FROM EAST OF MANGUM
TO NORTHEAST OF HESTER. RAINFALL OVER 3 INCHES ALSO IS ESTIMATED IN
PORTIONS OF SOUTHWESTERN GREER COUNTY. ALTHOUGH THE RAIN HAS
DECREASED... AREAS OF FLOODING ARE EXPECTED DUE TO THE HEAVY
RAINFALL EARLIER THIS MORNING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MANGUM AND HESTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3504 9955 3490 9950 3489 9931 3487 9932
      3485 9929 3482 9928 3481 9941 3477 9941
      3477 9944 3472 9944 3473 9950 3481 9955
      3473 9966 3475 9967 3475 9969 3477 9969
      3477 9972 3490 9973

$$

..SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 10:15 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 18, 10:15 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1015 PM CDT SAT JUN 18 2016

.UPDATE...
The main weather stories this evening include expiration of the Heat
Advisory and continued storms producing localized wind gusts/heavy
rainfall.

Scattered convection persists at this time over central Oklahoma,
with a modest/gradual increase in radar trends over western
Oklahoma. High resolution models, including the HRRR and TTU WRF,
have shown a persistent signal for scattered convection overnight
migrating southward over southwestern Oklahoma and western north
Texas. Upper air analyses do indicate a weakness in the height
field and associated enhancement in the wind fields aloft. This
could promote forcing enough to support such scattered convection.
Have increased POPs/WX grids to reflect up to 40 percent
rain/storm chances in the southwestern zones overnight.

&&

.PREV DISCUSSION... /issued 634 PM CDT SAT JUN 18 2016/

DISCUSSION...
19/00Z TAF discussion follows.

AVIATION...
Primarily VFR conditions expected through the period. Will mention
MVFR conditions with TSRA at KPNC first few hours of forecast.
Central Oklahoma terminals will need to be monitored for effects
of storms t the east but they are expected to dissipate before
affecting KOKC and KOUN. Some shallow fog is possible late tonight
near areas that saw rain this afternoon, namely KOUN so will
mention there late tonight. Some hints at near MVFR cloud cover
development after 12Z across terminals but we will keep VFR at
this time.

PREV DISCUSSION... /issued 138 PM CDT SAT JUN 18 2016/

DISCUSSION...
Primary forecast concern is focused on the continued heat across
the region and the chance for isolated to scattered thunderstorm
development this afternoon.

Surface analysis at 18Z revealed the remnant MCV was still holding
on to some degree across north central Oklahoma. The bulk of the
cloud cover associated with the dissipating complex this morning
continues to clear out and several weak, but defined outflow
boundaries are scattered about across the region under the slowly
dissipating area of cirrus over central and western Oklahoma.
Surface analysis shows the morning outflow boundary finally slowed
and stalled out just south of the Red River and is visualized as an
evolving line of weak cumulus from Atoka southwest to Durant.

Dew points continue to steadily increase, especially over areas
which saw rainfall overnight, heat indices will once again climb
into the 100 to 105 F range across most of the region. Please
continue to stay safe out there, drink plenty of water, and be
aware of the signs of heat exhaustion.

Besides excessive heat this afternoon, there remains a chance of
isolated showers and thunderstorms cropping up across the area. The
slew of boundaries drifting across the region will provide focus for
updraft development. Bufr soundings across the area reveal a modest
capping inversion around 850 to 700 mb, slowly eroding with warming
through mid to late afternoon. Decent instability will continue to
materialize, with MLCAPE values of 1000 to 1500 J/KG through the
afternoon and early evening. Deep layer shear looks to be paltry,
with values of 0-6 km shear between 20 and 30 kts. With this in
mind, it will likely take some decent cores to get any appreciable
hail development. This was verified with an earlier storm, around
17Z, which had close to 60 dBZ to 30kft, and the storm produced
nickel sized hail. Into the afternoon, as temperatures increase,
expect surface dew point depressions to increasing. Not necessarily a
"classic" inverted V type set up, but thunderstorm wind gusts up to
60 mph will likely be the greatest concern with any of the stronger
storms that develop. Timing and location of storms, well, that is a
tough question, at 1830Z we've already got a few scattered updrafts
popping up across the area, and this is what can be expected through
the afternoon, just a menagerie of isolated to widely scattered
showers and thunder across the region this afternoon.

For the remainder of the forecast, expect primarily dry and warm to
hot conditions. With temperatures improving slightly tomorrow
(cooler than the past few days), heat indices will only climb into
the mid to upper 90s with the mid 60s to low 70s dew points.
Therefore, will not need an extension of the heat advisory to
tomorrow. A broad 500 mb ridge will remain in place across the
western 2/3rds of the country, with subtle short wave troughs
attempting to move across the plains, bringing low chances for
precipitation at various times over the next several days.
Therefore, precipitation chances remain a forecast challenge, but
overall, most mid to long range guidance is in agreement that much
of the South Plains will remain dry for a good chunk of the next
week. Temperatures will increase into the middle of next week
through the end of the week, with highs entering the low 100s across
portions of northern Oklahoma Wednesday through Friday. So, the heat
isn't over yet, keep following good heat safety. Drink plenty of
water, take frequent breaks when playing or working outside, and
stay aware to the signs of heat exhaustion.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  92  70  92 /  40  10   0   0
Hobart OK         72  92  70  92 /  30  10   0   0
Wichita Falls TX  72  92  71  91 /  40  10   0  10
Gage OK           69  95  69  93 /  20   0   0   0
Ponca City OK     71  95  71  95 /  30   0   0   0
Durant OK         71  91  72  89 /  30   0  10  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

20/11
Hazardous weather outlook, Jun 18, 9:15 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT SAT JUN 18 2016

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
915 PM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
OVERNIGHT HOURS. MOST OF THE STORMS THROUGH MIDNIGHT WILL OCCUR
ACROSS CENTRAL OKLAHOMA...WITH THE OVERALL CHANCES FOR STORMS
SHIFTING TO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS AFTER
MIDNIGHT. HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE THE
MAIN CONCERNS. HOWEVER...AN ISOLATED STORMS OR TWO COULD
BECOME STRONG ENOUGH TO PRODUCE WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.HEAT...
TEMPERATURES BY THE MIDDLE AND LATTER PART OF THE WEEK WILL ONCE
AGAIN RISE INTO THE MIDDLE AND UPPER 90S AND LOWER 100S ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS. HEAT INDICES WILL APPROACH 105
DEGREES ACROSS PARTS OF THE AREA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 18, 11:14 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1114 PM CDT SAT JUN 18 2016

OKZ022-035-190445-
KIOWA OK-WASHITA OK-
1114 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA AND
SOUTHWESTERN WASHITA COUNTIES UNTIL 1145 PM CDT...

AT 1113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SENTINEL...
MOVING WEST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3522 9908 3509 9902 3501 9920 3518 9925
TIME...MOT...LOC 0413Z 69DEG 4KT 3511 9914

MAD
Special weather statement, Jun 18, 11:46 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1146 PM CDT SAT JUN 18 2016

OKZ021-022-034-035-190515-
GREER OK-BECKHAM OK-KIOWA OK-WASHITA OK-
1146 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREER...SOUTHEASTERN
BECKHAM...NORTHWESTERN KIOWA AND SOUTHWESTERN WASHITA COUNTIES UNTIL
1215 AM CDT...

AT 1144 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF SENTINEL...MOVING WEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3521 9916 3503 9912 3499 9938 3502 9944
      3514 9946 3518 9942
TIME...MOT...LOC 0444Z 79DEG 10KT 3511 9924

MAD
Special weather statement, Jun 19, 12:24 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1224 AM CDT SUN JUN 19 2016

OKZ033-036-TXZ083-190600-
HARMON OK-JACKSON OK-HARDEMAN TX-
1224 AM CDT SUN JUN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...WEST CENTRAL
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 100 AM CDT...

AT 1222 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOULD...MOVING
SOUTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3475 9983 3467 9963 3436 9975 3446 10000
      3454 10000
TIME...MOT...LOC 0522Z 25DEG 18KT 3465 9978

..SPEG.
Special weather statement, Jun 19, 12:56 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1256 AM CDT SUN JUN 19 2016

OKZ033-034-190630-
HARMON OK-GREER OK-
1256 AM CDT SUN JUN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARMON AND SOUTH CENTRAL
GREER COUNTIES UNTIL 130 AM CDT...

AT 1255 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
MANGUM...MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3495 9971 3484 9954 3473 9962 3472 9967
      3465 9967 3460 9970 3477 9996
TIME...MOT...LOC 0555Z 38DEG 12KT 3484 9968

..SPEG.
Special weather statement, Jun 19, 12:57 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1257 AM CDT SUN JUN 19 2016

TXZ083-190630-
HARDEMAN TX-
1257 AM CDT SUN JUN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARDEMAN COUNTY UNTIL 130
AM CDT...

AT 1255 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOODLETT...
MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3437 10000 3447 9986 3436 9969 3413 9983
      3423 10000
TIME...MOT...LOC 0555Z 34DEG 11KT 3438 9984

..SPEG.
Special weather statement, Jun 19, 1:48 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
148 AM CDT SUN JUN 19 2016

TXZ083-190715-
HARDEMAN TX-
148 AM CDT SUN JUN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDEMAN COUNTY
UNTIL 215 AM CDT...

AT 146 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
KIRKLAND...MOVING WEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3451 10000 3449 9987 3431 9988 3430 10000
TIME...MOT...LOC 0646Z 94DEG 17KT 3441 9997

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:00 PM CDTSevere Thunderstorm WarningOUNAtoka45 min
Jun 18, 7:06 PM CDTSpecial Weather StatementOUNMurray24 min
Jun 18, 7:21 PM CDTSpecial Weather StatementOUNCoal24 min
Jun 18, 7:24 PM CDTSpecial Weather StatementOUNGarvin36 min
Jun 18, 7:41 PM CDTSpecial Weather StatementOUNCoal34 min
Jun 18, 7:42 PM CDTSpecial Weather StatementOUNAtoka33 min
Jun 18, 7:54 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole37 min
Jun 18, 8:04 PM CDTSpecial Weather StatementOUNSeminole26 min
Jun 18, 8:06 PM CDTAreal Flood AdvisoryOUNCoal, Hughes, Pontotoc3 hr
Jun 18, 8:11 PM CDTSpecial Weather StatementOUNMcClain34 min
Jun 18, 8:29 PM CDTSpecial Weather StatementOUNSeminole31 min
Jun 18, 8:39 PM CDTSevere Thunderstorm WarningOUNCleveland12 min
Jun 18, 8:54 PM CDTSpecial Weather StatementOUNOkfuskee36 min
Jun 18, 9:31 PM CDTSpecial Weather StatementOUNCleveland29 min
Jun 18, 9:59 PM CDTSpecial Weather StatementOUNCleveland31 min
Jun 18, 10:30 PM CDTSpecial Weather StatementOUNOklahoma30 min
Jun 18, 10:37 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma113 min
Jun 18, 11:14 PM CDTSpecial Weather StatementOUNWashita31 min
Jun 18, 11:46 PM CDTSpecial Weather StatementOUNGreer29 min
Jun 19, 12:17 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson43 min
Jun 19, 12:24 AM CDTSpecial Weather StatementOUNHarmon36 min
Jun 19, 12:56 AM CDTSpecial Weather StatementOUNHarmon34 min
Jun 19, 2:46 AM CDTFlash Flood WarningOUNHarmon, Jackson2 hr
Jun 19, 5:19 AM CDTAreal Flood WarningOUNGreer, Harmon, Jackson, Kiowa3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.